Skip to content
My WebMD Sign In, Sign Up
I get sick (vomit for 24 hours) from taking pain meds
avatar
AmericanGirl9597 posted:
I have tried Percocet, generic Oxycodone, Loritab, Darvocet,Tylenol with Codeine, etc. and all have made me sick. I have found ways to deal with the pain...(I have 5 injured disks in my back and unsure of what is wrong with the rest of my back).
My fear is that if anything else happens, I don't have a way to deal with the pain. I am also afraid of if I need surgery for something what my reaction would be to the anasthetic. Has any ever experienced this ?allergic? response to meds?
Reply
 
avatar
An_223736 responded:
The doctor's should be giving you an antinausea medication with your pain meds. ASK! I recently had knee replacement surgery and was miserable until they got a medication that worked (Federan -sp?), but there are several different ones out there and one should help you.
 
avatar
_swank_ responded:
Nowadays they automatically give you anti-nausea meds before you have surgery. If you're worried about it just ask. You can also get a prescription along with narcotic pain meds if they make you sick.
 
avatar
ctbeth responded:
Hi AmericanGirl.
How, may I ask, do you get "sick" from the meds? Is it an adverse effect/side effect like nausea or is it an allergy where you get hives and your trachea starts swelling?

It sounds as if you are not, am I correct, anticipating or planning surgery, but concerned should you require surgery at some time, right?

Do you see a pain management MD? If so, perhaps you can discuss this topic with him/her to be relieved that you'd always consult with an anesthesiologist prior to surgery. The anesthesiologist will need to know about any untoward effects you have had to any medications. As others before me have said, there are other meds that you would be given to alleviate nausea/vomiting which is not an uncommon adverse effect.

With five injured discs and other issues in your back, has your MD discussed spinal cord stimulation with you? It may be a modality you may wish to research a little. I have a St Jude's "Genesis" and I get amazing relief. I still require opiate analgesia, but far less.

If you're new to this community, welcome. There are so many knowledgeable and caring people here. I hope that you get your questions answered and get the relief you need.

CTB
 
avatar
whatsnext12 responded:
Perhaps some research on medicinal marijuan is in order for you??? No idea what your position is on the issue, but I do now that it does wonders for drug induced nausea.

When my Mom was in hospice her final few weeks it was made available to her by concerned individuals. Yeah, she still died, but she didn't spend her last month on this earth vomitting constantly.
 
avatar
AmericanGirl9597 responded:
Thanks for all the info everyone. It is so nice to finally get an answer to this question. I have asked many doctors about this problem and none of them had an answer.
I am not seeing a doctor right now for the problems, too little insurance coverage in the past and no job or insurance at the moment. Luckily I have a high pain tolerance so I am able to cope for the time being, but of course my lifestyle is effected. Someday, I will be able to see a doctor for all my health problems, I have had chronic pain for over 16 years now. The disk problem was horrible for years, still hurts some now but after 4 years it is getting more tolerable. I just realized the other day when feeling my mid back that I should have gone to an MD. I was 16 at the time and my parents sent me to a Chiropractor. I have had a dent in my back since the accident and a permanent bruise. It has been a part of my life for so long that it didn't occur to me until now that I should get it looked at and at least know what is wrong with my back.
Wow, any way thanks so much for your answers! I will definitely ask about it when I get to a doc!
And yes, CTBeth it is a nausea, I vomit for 24 hours after even a 1/4 of a tablet, feel very sick, miserable. Just had to stop taking them. It's probably wouldn't be called an "allergic" reaction tho. And no I have never heard of spinal cord stimulation. It has been 4 years since I have seen a doctor for the discs. I will definitely ask about it when I can go to a doc. Yes, I am new and I am in love. I love the response and the help!! Not sure how much I have to offer, but I will be around. Wow thanks for the info Whatsnext, I am pretty sure it is illegal here even for med use, but thanks for the info.
 
avatar
peacekeeper42 replied to whatsnext12's response:
This person is right. Medical Marijuana is the BEST medicine/painkiller out there. No addiction, it's healthy, and actually kills the pain. Increased appetite, feeling of happiness... Just look into this
 
avatar
annette030 replied to AmericanGirl9597's response:
You can get Marinol by RX in all states, it is synthetic THC, thought to be the active ingredient in marijuana. Some folks prefer getting all the ingredients the natural way, but it is something you could try.

I would agree that nausea is a normal adverse effect of opiates rather than an allergic reaction. Beth has had a great response to her spinal cord stimulator, of course, it does help to have insurance to cover it.

Take care, Annette


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Sleepy
I have been on the same pain medication with no change and all of the sudden I can't stay awake and am losing weight. Has anyone else had ... More
Was this Helpful?
2 of 12 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.